Hail, Ottawa
- When
- August 12, 3:36 PM CST to 3:37 PM CST
- Where
- Ottawa County, 0.69 mi S of Tescott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -97.880
Quarter sized hail reported.
Scattered storm initially developed along a front and evolved into a nighttime complex of storms producing a few hail, wind and flash flooding reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered storm initially developed along a front and evolved into a nighttime complex of storms producing a few hail, wind and flash flooding reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 12, 1:56 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Thu Aug 12 2021 .DISCUSSION... Issued at 256 PM CDT Thu Aug 12 2021 The main focus for this forecast is the chance for storms today and tonight. This afternoon, a weakly defined stationary front was located across northern KS and extended into southeast NE and southern IA. The stationary front will remain across northern KS into southeast NE through most of the afternoon hours but will begin to push southward this evening. Thunderstorms continue to develop along the front as elevated instability and steep lapse rates combine with weak convergence along the boundary. The SPC mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped environment near the boundary. Effective and 0-6 Km shear on the other hand appears to be minimal with values of 20 knots or less. Therefore, some pulse type storms this afternoon and early evening could become severe with damaging wind gusts to 60 mph and quarter size hail. However, if any updraft becomes more organized with mesoscale rotation, there may be a larger hail threat with the very high CAPE values. Models are all over the place when it comes to the evolution of the front/storms this evening and tonight. Continued development along the boundary across northern Kansas this afternoon, followed by a congealing of storms into a line segment along the main synoptic front this evening is the most likely scenario based on the 12 UTC suite of data available. Scattered to numerous showers and thunderstorms could continue along and north of the front into Friday morning. There may be some brief heavy rainfall within the line of storms tonight. A weak mid-level wave may swing through northeast KS Friday and Friday night. Off and on showers and thunderstorms are possible through the day Friday as a result. Shower and thunderstorm chances should gradually decrease through the overnight hours as the front, mid-level wave and associated lift exit the area. Northeast winds, cloud cover and periods of showers and thunderstorms will keep temperatures quite a bit cooler Friday with highs in the low to mid 80s. Showers and thunderstorms are possible again Saturday as return flow kicks in and another mid-level wave swings through the northwest flow aloft. Cooler temperatures and occasional showers and thunderstorms will highlight the forecast through mid-week as we remain under the influence of northwest flow aloft and lee surface troughing. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Aug 12 2021 VFR to MVFR at all sites through the TAF period with increasing chances for thunderstorms this afternoon and evening. A few elevated storms will pass north of the terminals this morning. There will be another chance for storms after 21z and these storms may last through the night. Winds will be southerly through this evening at 9 to 13 KTS with some higher gusts. Winds should shift out of the northeast by 12z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024- 026-036>040-054>056-058-059. && DISCUSSION...Jones AVIATION...Jones
Hazardous Weather Outlook National Weather Service Topeka KS 214 PM CDT Thu Aug 12 2021 KSZ010>012-022>024-026-036>040-054>056-058-059-131915- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 214 PM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A Heat Advisory is in effect today with heat indicies around 105 expected. See weather.gov/top for more details. Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-009-020-021-034-035-131915- Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 214 PM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021
KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...
At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Goff and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
153 PM CDT Thu Aug 12 2021
KSZ011-023-024-121930-
Pottawatomie-Jackson-Nemaha-
153 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Pottawatomie, northwestern Jackson and southern Nemaha Counties
through 230 PM CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Havensville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onaga, Wetmore, Circleville, Soldier and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3949 9622 3964 9619 3964 9578 3942 9590
TIME...MOT...LOC 1852Z 274DEG 22KT 3955 9611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
434 PM CDT Thu Aug 12 2021
KSZ034-122200-
Ottawa-
434 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Ottawa
County through 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9793 3908 9778 3896 9778 3896 9793
TIME...MOT...LOC 2134Z 309DEG 0KT 3902 9788
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseThe Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Quarter sized hail reported.
Quarter sized hail reported.
Report of a 10 inch diameter tree blown down onto a vehicle.
ASOS reported 62 mph wind gust.
Multiple reports of trees and power poles down in north Lawrence.
Power outages and 12 to 24 inch tree limbs down.
Water rescue in progress.
Report from mping of homes and buildings flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979611, 979612, 979616, 979613, 979614, 979615, 980416, 980417.